Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 19, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 10, 2023, 6:55 PM MDT for Logan County, Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2023, 6:55 PM MDT (00:55 UTC)
- Expired
- May 10, 2023, 7:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Logan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:55 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted.
415
WFUS55 KBOU 110055
TORBOU
COC075-123-110130-
/O.NEW.KBOU.TO.W.0019.230511T0055Z-230511T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
655 PM MDT Wed May 10 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
East central Weld County in northeastern Colorado...
West central Logan County in northeastern Colorado...
* Until 730 PM MDT.
* At 655 PM MDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Pawnee Pass, or 20 miles west of
Sterling, moving north at 25 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Weld and west central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4055 10342 4055 10369 4081 10369 4081 10343
TIME...MOT...LOC 0055Z 171DEG 21KT 4066 10358
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
RPK2 follow-up statements
085
WWUS55 KBOU 110107
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
707 PM MDT Wed May 10 2023
COC075-123-110130-
/O.CON.KBOU.TO.W.0019.000000T0000Z-230511T0130Z/
Weld CO-Logan CO-
707 PM MDT Wed May 10 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST
CENTRAL WELD AND WEST CENTRAL LOGAN COUNTIES...
At 707 PM MDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Stoneham, or 20 miles west of Sterling,
moving north at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Stoneham, Pawnee Pass and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4055 10342 4055 10369 4081 10369 4081 10343
TIME...MOT...LOC 0107Z 176DEG 26KT 4062 10359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
RPK928
WWUS55 KBOU 110124
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
724 PM MDT Wed May 10 2023
COC075-123-110134-
/O.EXP.KBOU.TO.W.0019.000000T0000Z-230511T0130Z/
Weld CO-Logan CO-
724 PM MDT Wed May 10 2023
...THE TORNADO WARNING FOR EAST CENTRAL WELD AND WEST CENTRAL LOGAN
COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4055 10342 4055 10369 4081 10369 4081 10343
TIME...MOT...LOC 0124Z 171DEG 21KT 4070 10361
$$
RPKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 10, 5:54 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 10, 5:54 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 554 PM MDT Wed May 10 2023 .SHORT TERM...(This evening through Thursday) Issued at 321 PM MDT Wed May 10 2023 1) Threat for severe convection this afternoon and early evening 2) Widespread rainfall and embedded thunderstorms Thursday, resulting in flood potential. Flood Watch out for burn areas, and northeast plains Severe weather very much ongoing across the southern urban corridor and foothills indicative of the favorable severe environment. Moisture is present with east/northeasterly flow bringing in air with dewpoints in the 50s and 60s across northeastern Colorado. As the negatively tilted trough continues to progress eastward, additional moisture and ascent streams into Colorado. Ahead of the trough a southerly mid- level jet helps provide favorable shear across the region with ample 0-6km bulk shear (35-45kts). The boundary across southern Lincoln near the Palmer Divide will be the one to watch with ample heating, concentrated areas of low level shear, supportive of supercell development. Already proven by current activity this afternoon, all threats remain possible this afternoon/early evening with large hail, damaging winds, and a few tornadoes as well. Tonight, the brunt of the embedded showers and storms shifts across the eastern plains. Anddd the rain does not stop there. The upper trough progresses eastward across Colorado Thursday with its negative tilt intact. Ample moisture wraps around the low with an axis of instability extending across the plains. This coincides with HREF guidance showing rounds of rain and embedded thunderstorms across much of the region. Marginal instability and shear (0-6km 35-45kts) will again be around, but more for the east plains, northeast corner. Given the environment, strong to severe storms are possible in the afternoon period. In regards to storm mode, CAMs seems to agree on a more linear/MCS type as convection swings to the northeast in the afternoon. Given ample moisture and persistent precipitation flooding remains a threat through early Friday. A Flood Watch has been issued for the burn areas and north and northeast plains Thursday morning through Friday morning. See more details in the hydro discussion. In Spring-time fashion, snow in the mountains is expected during this period. Snow levels drop to 10000 ft overnight into early Thursday supporting snow in for the mountains/high passes. Snow level drop further into Thursday to near 9500 ft. More on this in the long term... .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM MDT Wed May 10 2023 Thursday evening, the remaining convection swings across the plains. Hi-res ensemble guidance progs the upper low to lift to the northeast wrapping around additional showers and embedded storms across the north plains and into the urban corridor overnight and into early Friday. As the low further exits off to the northeast showers decrease into Friday afternoon. In Spring-time fashion, snow in the mountains is expected Thursday evening through Friday. Snow levels drop to 10000 ft overnight into early Friday supporting snow in for the mountains/high passes. Snow levels drop further into Thursday to near 9500 ft. Periods of moderate to heavy snow rates are possible in spots. Still looking at 8-16" for the mountains by early Friday. For the weekend, ensemble guidance indicates a blocked upper level pattern with some form of troughing to the west and near Colorado. Overall, this will support a few waves of afternoon showers and thunderstorms each afternoon. Beyond the weekend, plenty of uncertainty in the upper level pattern. Ensembles signal above normal moisture across the region next week which will be supportive of at least afternoon showers/storms for the high country and a chance for the adjacent plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 548 PM MDT Wed May 10 2023 Expect intermittent IFR and MVFR conditions with showers and storms overnight. Conditions have currently improved to VFR and should remain so until the next round of showers, likely after 03Z. We are in the beginning of a prolonged period of convection and precipitation, currently lasting the whole TAF period. Winds are now moderate westerly to northerly except with variable outflow of passing showers, and should decrease to light and somewhat variable tonight. I do not expect typical drainage winds tonight. && .HYDROLOGY... Issued at 321 PM MDT Wed May 10 2023 SPC mesoanalysis indicates ample moisture across the region this afternoon with perceptible water values in the 0.8 to 0.55 range across the plains, urban corridor and 0.4 to 0.5 over the high country. Stronger southerly flow has kept any developed storms moving fairly quickly over the burns areas this afternoon. Because of this there is a limited risk for flash flooding over the burn areas. Staying on the subject of the burn areas...the main threat for flooding is more the longer-fused accumulation of precipitation from tonight through Thursday and early Friday. This will be more concerned with areas below 9500-10000 ft (snow level) as areas above should receive snowfall. Concerning the plains, a Flood Watch is in effect for the north and northeastern plains Thursday morning through Friday morning. Widespread precipitation, heavy rates at times, continues Thursday with more rain possible through early Friday. Above normal moisture is present and model soundings are indicative of deep moisture and efficient rain processes. From previous model runs, HREF PMM QPF shifted the higher mean QPF amounts slightly south and east. As a result, added in Logan, Sedgwick, and Philips counties into the Watch. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from Thursday morning through late Thursday night for COZ033-035-038-042>044-048-050-051. && SHORT TERM...Mensch LONG TERM...Mensch/Rodriguez AVIATION...EJD HYDROLOGY...Mensch
Hazardous weather outlook, May 10, 1:30 PM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 130 PM MDT Wed May 10 2023 COZ030>051-111930- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 130 PM MDT Wed May 10 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight More widespread severe convection expected, mainly after 20Z, with all severe hazards possible. Large hail and a few tornadoes looks to be the initial threat before developing into a wind threat late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flood potential creeps upwards Thursday morning through Friday morning across the northern I-25 corridor and the burn scars. Heavy snowfall is expected for higher elevations above 9k ft mainly Thursday into Friday morning. A cool and wet pattern continues this weekend. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail, strong wind gusts and rainfall would be appreciated. Stay weather aware.
In the hours before
Local storm report, May 10, 6:12 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
612 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 7 ENE GARY 40.10N 103.45W
05/10/2023 WASHINGTON CO TRAINED SPOTTER
APPROXIMATE LOCATION. TRAINED SPOTTERS
REPORTED TORNADO ON THE GROUND.
&&
JLSLocal storm report, May 10, 6:23 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
623 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 3 ENE WOODROW 40.00N 103.54W
05/10/2023 M2.75 INCH MORGAN CO NWS EMPLOYEE
&&
BRLocal storm report, May 10, 6:28 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 ENE WOODROW 40.00N 103.54W
05/10/2023 M2.75 INCH MORGAN CO NWS EMPLOYEE
CORRECTS PREVIOUS HAIL REPORT FROM 3 ENE
WOODROW.
&&
BRLocal storm report, May 10, 6:31 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 7 WSW AKRON 40.13N 103.34W
05/10/2023 M3.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
BRLocal storm report, May 10, 6:45 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2.5 SSW HILLROSE 40.29N 103.54W
05/10/2023 M2.00 INCH MORGAN CO COCORAHS
&&Local storm report, May 10, 6:48 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 SSW MIDWAY 40.15N 103.43W
05/10/2023 M2.80 INCH WASHINGTON CO PUBLIC
&&
JLSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| May 10, 6:11 PM MDT | Tornado Warning | BOU | Morgan, Washington | 34 min |
| May 10, 6:12 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Washington | 3 hr |
| May 10, 6:14 PM MDT | Tornado Warning | BOU | Morgan | 31 min |
| May 10, 6:33 PM MDT | Tornado Warning | BOU | Logan, Morgan | 27 min |
| May 10, 6:39 PM MDT | Tornado Warning | BOU | Washington | 36 min |
| May 10, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 48 min |
| May 10, 7:48 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Weld | 117 min |
| May 10, 8:35 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 6 hr |
| May 10, 9:02 PM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 5 hr |
| May 11, 2:09 AM MDT | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 32 hr |
| May 11, 10:12 AM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 6 hr |
| May 11, 10:16 AM MDT | Winter Weather Advisory | BOU | Park | 4 hr |
| May 11, 11:28 AM MDT | Areal Flood Advisory | BOU | Arapahoe, Elbert | 6 hr |
| May 11, 12:14 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 2 hr |
| May 11, 12:34 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver | 26 hr |
| May 11, 2:09 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 21 min |
| May 11, 2:35 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 25 hr |
| May 11, 2:42 PM MDT | Areal Flood Warning | BOU | Adams, Denver | 27 hr |
| May 11, 2:47 PM MDT | Special Weather Statement | BOU | Sedgwick | 28 min |
| May 11, 4:45 PM MDT | Areal Flood Advisory | BOU | Douglas | 24 hr |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.